Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining for a month with IUD

31 December, 2015

Question:

I got an IUD a month ago and began staining right away. After many years of marriage this is my first experience with staining so I'm pretty unsure how to figure out the amount that is a problem. I have to wear a panty liner, but not a full sanitary pad. There are blood stains on it every day and almost always when I go to the bathroom.

In addition, the staining does not seem to be stopping, so what does one do – do I have to take out the IUD? The doctor said that people stain for a variety amount of time, sometimes many months.

If you can advise I would appreciate it. Thank you.


Answer:

Unfortunately, it is common to experience irregular staining during the first 1-3 months as your body adjusts to the IUD. If you have a hormonal IUD, such as Mirena, the staining can last for as long as 6 months.

However, not all staining will render you niddah. As long as you do not experience an actual flow of blood, you may take precautions against becoming niddah from the the staining. You should wear colored underwear (or disposable pantyliners) and wait 15 seconds after urinating before wiping with toilet paper in order to disregard stains found on those surfaces. Please see our article on stains for more details.

While some women find it difficult to distinguish between heavy staining (which may not render them niddah) and a light flow (which will), one way to differentiate is that if you need to use a tampon or a pad to control the bleeding (as opposed to a light pantyliner), you can assume you are experiencing a flow. Lighter than that would be staining, even if it occurs daily.

You can discuss your options with your doctor – whether waiting it out another month or so to see if the staining will subside, trying to temporarily take the pill in addition to the IUD to help minimize staining, possibly taking ibuprofen for a few days in a row to minimize staining, or, if the staining is really getting too much for you to handle, possibly having the IUD removed.

Please feel free to get back to us with any further questions.

B'Hatzlacha!


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.